Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Aging With HIVAging With HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


does being hiv positive age you faster than if you weren't positive?
Sep 14, 2008

I am a 40 yr.old hiv + woman,has chronic fatigue,and has high blood pressure,high cholesterol,high triglycerides,all complications due to hiv meds,does the complications of meds and the disease age a person faster than if you were hiv negative?

Response from Dr. Moyle

Untreated HIV and particularly progression of HIV to illness, is associated with accelerated aging. People may notice accelerated aging of the skin and greying of the hair. Furthermore, changes in immune function with HIV in part mimic the changes seen with aging. Untreated HIV or interruptions of HIV treatment is associated with increased risk of some diseases of aging, such as heart disease. Treating HIV seems to slow/stop this process but, as you comment, some medication choices, especially those more popular a few years back (d4T, AZT, certain protease inhibitors), may make for lipid and sugar handling problems (risking premature heart disease and diabetes) and body shape changes. Modifying treatments to the currently recommended generation of HIV drugs seems to reverse lipid changes and may help with sugar handling and may allow slow recovery of body shape. Given projections with current therapy that survival with HIV on treatment may be near normal, the implication is that we think we are winning the battle against HIV and accelerated aging. Kind regards,

Dr Moyle



Previous
re My body when I die
Next
HIV organ donation

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement